Texas, 2010Hail in Texas, May 17, 2010
May 17, 2010 · NWS SHV · 1 event in 1 county or zone
Scattered strong to severe thunderstorms began developing across the region during the late evening hours of May 16th and continued into May 17th. The storms encountered a moderately unstable airmass south of the Interstate 20 corridor of northern Louisiana and northeast Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms began developing across the region during the late evening hours of May 16th and continued into May 17th. The storms encountered a moderately unstable airmass south of the Interstate 20 corridor of northern Louisiana and northeast Texas. A strong outflow boundary served as the focus for the storms. The storms produced damaging wind gusts along with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 2:08 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 17, 2:08 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CDT MON MAY 17 2010
.DISCUSSION...
A COUPLE OF WEAK SURFACE BOUNDARIES ACROSS THE REGION HAVE SERVED
AS THE CATALYST FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE FOUR STATE REGION THIS AFTERNOON. MOST OF THIS
CONVECTION EXTENDS MAINLY ALONG THE INTERSTATE 20 AND INTERSTATE
30 CORRIDOR. CONTRIBUTING FACTORS WHICH HAVE ENABLED THESE STORMS
TO DEVELOP INCLUDE CAPE VALUES AROUND 2500 J/KG...AFTERNOON
TEMPERATURES SURGING TO NEAR 90 DEGREES...EXTENSIVE LL MOISTURE
WITH DEWPOINT VALUES IN THE UPPER 60S...AS WELL AS SURFACE
BOUNDARIES CORRELATING TO UPPER-LEVEL VORTICITY FEATURES.
CONVECTION FORECAST TO TAPER OFF THIS EVENING WITH LOW
TEMPERATURES RANGING FROM THE MID 50S ACROSS THE NORTH TO AROUND
70 ACROSS EAST TEXAS AND WEST CENTRAL LOUISIANA. PATCHY FOG ALSO
EXPECTED ACROSS SOUTHERN ARKANSAS TOWARD DAYBREAK.
UPCOMING FORECAST CAN BE CHARACTERIZED BY TWO DISTINCT WEATHER
PATTERNS WITHIN THE NEXT 7 DAYS. EARLY IN THE PERIOD...A LINGERING
FRONTAL BOUNDARY...COMBINED WITH SUFFICIENT LOW-LEVEL MOISTURE...
WILL ALLOW FOR PERIODS OF AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY. THE STRONGEST CONVECTION IS EXPECTED TO OCCUR
LATE THURSDAY NIGHT ALONG AND NORTH OF INTERSTATE 20. LATER IN
THE PERIOD...UPPER-LEVEL RIDGING BECOMES ESTABLISHED ACROSS THE
NORTHERN GULF COAST ON SATURDAY...PROVIDING DRY CONDITIONS THROUGH
THE REMAINDER OF THE FORECAST PERIOD. ADDITIONALLY...AFTERNOON
HIGH TEMPERATURES ARE FORECAST TO SURGE INTO THE LOW TO MID 90S
THIS WEEKEND INTO EARLY NEXT WEEK. /05/
&&
.AVIATION...
VISIBLE SATELLITE SHOWING DECENT CU FIELD AND SHRA DEVELOPING IN
SEVERAL AREAS. OF NOTE IS A LARGE COMPLEX NEAR THE LFK SITE AND
SOUTH TOWARD HOUSTON. ALSO OF NOTE IS THE CU FIELD ALONG I20 WHICH
IS LIKELY THE OLD FRONTAL BOUNDARY. TSRA COMPLEX IS DEVELOPING IN
AND AROUND DFW WITH ADDITIONAL DEVELOPMENT STRETCHING EAST TOWARD
TYR. EXPECT OFF AND ON TSRA AND SHRA THROUGH 02Z THIS EVENING. HAVE
INCLUDED CB AND SH IN SOME AREA TAF SITES ESPECIALLY WHERE COVERAGE
WILL BE HIGHER. AFTER 02Z...EXPECT SKIES TO BECOME CLEAR...BUT
PATCHY FOG TO DEVELOP ACROSS THE NORTHERN SITES...ELD AND TXK./04/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 85 63 87 68 / 30 30 10 20 20
MLU 65 84 60 86 67 / 30 30 10 20 20
DEQ 59 82 58 81 66 / 20 20 10 40 40
TXK 61 82 58 84 68 / 20 20 10 30 30
ELD 61 82 58 86 65 / 20 20 10 20 20
TYR 69 84 66 88 68 / 30 30 10 20 20
GGG 68 85 65 87 69 / 30 30 10 20 20
LFK 69 89 67 91 69 / 30 30 10 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
05/04
Hazardous weather outlook, May 17, 10:58 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT MON MAY 17 2010
LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-181200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1158 AM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
LOCATIONS SOUTH OF INTERSTATE 20...MAINLY IN THE AFTERNOON.
HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN UPPER-LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE FOUR STATE
REGION THURSDAY INTO FRIDAY. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO RETURN TO THE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.
ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-
1158 AM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR LOCATIONS
SOUTH OF INTERSTATE 20...MAINLY IN THE AFTERNOON. HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN UPPER-LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE FOUR STATE
REGION THURSDAY INTO FRIDAY. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO RETURN TO THE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.
05
In the hours before
Local storm report, May 17, 11:01 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL 10 NW ROBELINE 31.79N 93.42W
05/17/2010 E1.00 INCH NATCHITOCHES LA BROADCAST MEDIA
HAIL DAMAGED OUTER SKIRTING OF A MOBILE HOME OUTSIDE OF
MARTHAVILLE ALONG HWY 487 NEAR AJAX.
0120 AM TSTM WND DMG 10 NW ROBELINE 31.79N 93.42W
05/17/2010 NATCHITOCHES LA BROADCAST MEDIA
TREES WERE SNAPPED AND UPROOTED ALONG HWY 487 BETWEEN
MARTHAVILLE AND AJAX.
&&
MBERRYLocal storm report, May 17, 2:55 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL MANSFIELD 32.03N 93.70W
05/17/2010 E0.75 INCH DE SOTO LA TRAINED SPOTTER
PEA TO PENNY SIZED HAIL IN DOWNTOWN MANSFIELD.
0352 PM TSTM WND GST MANSFIELD 32.03N 93.70W
05/17/2010 E50 MPH DE SOTO LA TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH IN DOWNTOWN MANSFIELD.
&&
MBERRYSpecial weather statement, May 17, 2:56 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT MON MAY 17 2010
LAZ010-017-172200-
DE SOTO-SABINE-
356 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
DE SOTO AND SABINE...
INCLUDING THE FOLLOWING LOCATIONS...
MANSFIELD AND MANY...
AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM NEAR MANSFIELD...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH HAVE BEEN REPORTED WITH
THIS STORM.
14Special weather statement, May 17, 3:04 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON MAY 17 2010
LAZ001-010-172200-
CADDO-DE SOTO-
404 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
CADDO AND DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
GREENWOOD AND STONEWALL...
AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM NEAR GREENWOOD...OR 12 MILES WEST OF
SHREVEPORT...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
14Hail, Angelina
- When
- May 17, 3:11 PM CST
- Where
- Angelina County, 6.57 mi SSW of Shawnee
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.140, -94.580
Dime to penny sized hail was reported approximately 10 miles south of Huntington, Texas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220994.